Arizona, 2012

Dust Storm in Arizona, May 9, 2012

May 9, 2012 · NWS PSR · 3 events in 3 counties and zones

An upper level low presssure system moving east across southern Arizona on May 9th spread moisture into eastern Arizona, and this led to the development of scattered thunderstorms over the lower central deserts during the afternoon hours. Some of the storms produced gusty microburst winds in excess of 60 knots, and the outflow winds moving over dry ground produced a series of dust storms which…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper level low presssure system moving east across southern Arizona on May 9th spread moisture into eastern Arizona, and this led to the development of scattered thunderstorms over the lower central deserts during the afternoon hours. Some of the storms produced gusty microburst winds in excess of 60 knots, and the outflow winds moving over dry ground produced a series of dust storms which affected both the greater Phoenix metropolitan area and the area around Gila Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 9, 3:15 PM MST, 45 minutes earlier.

Area forecast discussion, May 9, 3:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST WED MAY 9 2012

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO SLIDE ALONG THE ARIZONA AND MEXICO
BORDER TONIGHT WITH HIGH PRESSURE BUILDING BACK INTO THE REGION BY
THE WEEKEND. SEASONALLY TYPICAL TEMPERATURES WILL INCREASE BY THE
END OF THE WEEK...WITH WIDESPREAD 100 DEGREE READINGS EXPECTED IN
THE LOW DESERTS BY THE WEEKEND. THUNDERSTORM ACTIVITY MAY BE MORE
EXTENSIVE TODAY...MAINLY EAST OF PHOENIX...AS MORE LOW LEVEL
MOISTURE IS PULLED INTO THE REGION FROM THE EAST. DRY WEATHER IS
ANTICIPATED FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
THE UPPER LEVEL LOW WHICH HAS RESULTED IN THE INCREASED MOISTURE
ALONG WITH SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST AND
SOUTH CENTRAL ARIZONA WILL CONTINUE ITS TRACK OVER NORTHERN MEXICO
OVER THE NEXT 36 HOURS. THUNDERSTORM DEVELOPMENT HAS BEEN MAINLY
OVER TUCSONS AREA AND THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX.
SOME CONVECTION OVER SOUTHERN GILA COUNTY EARLY THIS AFTERNOON WILL
LIKELY BE SHORT LIVED AS IT HEADS INTO NORTHWEST PINAL AND NORTHEAST
MARICOPA COUNTIES...HOWEVER OUTFLOW WINDS AND BLOWING DUST ARE
LIKELY FROM THUNDERSTORMS ACROSS THE VALLEY THIS EVENING.

LOOKING AT TUCSONS MORNING AND SPECIAL 18Z SOUNDINGS...THERE IS
DEFINITELY AN INCREASE IN THE BOUNDARY LAYER MOISTURE WITH DEW
POINTS IN THE UPPER 30S AND LOW TO MID 40S OVER MOST OF THE REGION.
MODEL ANALYSIS CONTINUES TO SHOW DECENT MIXING RATIOS OVER SOUTHEAST
ARIZONA WITH VALUES OVER 7G/KG AND ACROSS SOUTHERN GILA COUNTY WITH
VALUES JUST OVER 5G/KG...WHICH HAS LED TO MLCAPES IN THE 500-1000
J/G RANGE. AS THE UPPER LOW EXITS TO THE SOUTHEAST AND DIURNAL
HEATING CEASES...THUNDERSTORM ACTIVITY SHOULD SLOWLY WANE THROUGH
THE EVENING HOURS.

PROGRESSIVE TROUGH THROUGH THE NORTHERN PLAINS AND SOUTHERN CANADIAN
PROVINCES WILL HAVE PULLED THE CURRENT SOUTHWEST CONUS CUTOFF SYSTEM
INTO THE SOUTHERN PLAINS BY FRIDAY. RATHER FLAT SHORTWAVE RIDGING
WILL BUILD THROUGH THE REGION OVER THE WEEKEND WITH H5 HEIGHTS
GENERALLY EITHER SIDE OF 582DM. OPERATIONAL MODELS MAINTAIN SOME
SEMBLANCE OF A HEIGHT FIELD WEAKNESS AND TROUGHING OVER THE CNTRL
ROCKIES THROUGH THE BEGINNING OF NEXT WEEK...HOWEVER EFFECTS ON
SENSIBLE WEATHER WITHIN THE FORECAST AREA APPEARS NEGLIGIBLE.
1000-850MB THICKNESSES INCREASE AND BECOME DIURNALLY STEADY AROUND
144DM (ALBEIT NOT QUITE AS HIGH VIA GFS FORECASTS) YIELDING
TEMPERATURES IN A MUCH ABOVE AVERAGE RANGE. HAVE TRENDED HIGHS
TOWARDS AND ABOVE THE WARMEST GUIDANCE MEMBERS BASED ON PAST
TRENDS...WITH SEVERAL CONSECUTIVE DAYS ABOVE THE 100F THRESHOLD
EXPECTED FOR LOW DESERT LOCATIONS.

&&

.AVIATION...
SOUTH CENTRAL AZ INCLUDING...KPHX...KIWA...AND KSDL...

...GUSTY OUTFLOW WINDS AND AREAS OF BLOWING DUST NEAR KIWA EARLY
THIS AFTERNOON AND NEAR KPHX AND KSDL BY MID TO LATE AFTERNOON...

THROUGH 20Z WED...SCT CLDS AOA 20 THSD FT...EAST TO SOUTHEAST WIND 8
TO 14 KTS...FRM 20Z WED TO 03Z THU...SOUTHEAST WIND 8 TO 15
KTS...BKN CLDS NEAR 7-8 THSD AGL...THUNDERSTORMS DEVELOPING OVER THE
MOUNTAINS EAST TO SOUTHEAST OF KSDL AND KIWA WITH A HIGH PROBABILITY
OF STRONG THUNDERSTORM WIND GUSTS OR OUTFLOW BOUNDARIES SPREADING TO
NEAR KIWA BY 20-21Z...KPHX BY 21-22Z...AND KSDL BY 22-23Z. THE BEST
CHANCE FOR VISIBILITY RESTRICTIONS IN BLOWING DUST WILL BE AT KIWA
AND KPHX. THUNDERSTORMS TO RAPIDLY DIMINISH AFTER 03Z AS SOLAR
HEATING IS LOST...BEST DYNAMICS MOVE TO THE EAST...AND AIRMASS
STABILIZES.

SOUTHEAST CALIFORNIA...AND SOUTHWEST AZ...INCLUDING KIPL...KBLH...

CIGS AOA 20 THSD FT AND TYPICAL DIURNAL WIND TRENDS THRU THE TAF
FORECAST PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL KEEP SKIES CLEAR
AND TEMPERATURES ABOVE NORMAL THROUGH THE PERIOD. WIDESPREAD 100 TO
105 DEGREE READINGS ARE EXPECTED ACROSS THE LOWER DESERTS EACH
AFTERNOON. GENERALLY LIGHT DIURNAL WINDS ARE EXPECTED. MINIMUM
RELATIVE HUMIDITIES WILL FALL TO BETWEEN 5 AND 10 PERCENT EACH DAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CDEWEY/MO
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, May 9, 4:09 AM MST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
409 AM MST WED MAY 9 2012

AZZ024-101200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
409 AM MST WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF AFTERNOON AND EVENING HIGH BASED AND DRY
THUNDERSTORMS. THE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG AND
GUSTY WINDS IN EXCESS OF 50 MPH AS WELL AS SOME BLOWING DUST IN THE
LOWER ELEVATIONS. ALSO...THE STORMS CAN PRODUCE DEADLY CLOUD TO
GROUND LIGHTNING. STRONG WINDS ALONG WITH RELATIVELY LOW HUMIDITIES
CAN PROMOTE HIGH FIRE DANGER AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ022-023-027-028-101200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
409 AM MST WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE
HIGHER TERRAIN EAST OF PHOENIX...AND A FEW STORMS MAY MOVE INTO THE
EASTERN DESERT FRINGES DURING THE LATE AFTERNOON OR EVENING HOURS.
ALTHOUGH THE CHANCE OF STORMS MOVING INTO THE LOWER DESERTS IS RATHER
SLIM THERE IS A MUCH BETTER CHANCE THAT STRONG GUSTY OUTFLOW WINDS
SPREAD WESTWARD AND INTO THE SOUTH CENTRAL DESERTS...INCLUDING THE
GREATER PHOENIX METROPOLITAN AREA. SOME OF THE STRONGER WIND GUSTS
COULD EXCEED 45 MPH...AND PRODUCE DENSE BLOWING DUST WHICH WOULD
MAKE FOR HAZARDOUS DRIVING CONDITIONS. THUNDERSTORMS THAT DEVELOP
HAVE THE POTENTIAL TO GENERATE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, May 9, 3:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM MST WED MAY 9 2012

AZZ024-028-092330-
GILA AZ-PINAL AZ-MARICOPA AZ-
346 PM MST WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 430 PM MST

AT 342 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF CANYON LAKE...MOVING SOUTHWEST AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
PERIODS OF BRIEF HEAVY RAIN AND VERY SMALL HAIL OR GRAUPEL.

LOCATIONS IMPACTED INCLUDE...
   CANYON LAKE...
   SUPERSTITION MOUNTAINS...
   LOST DUTCHMAN STATE PARK AND  KINGS RANCH...

LAT...LON 3332 11138 3347 11158 3367 11136 3360 11116
TIME...MOT...LOC 2245Z 047DEG 11KT 3355 11136

NOLTE

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
May 9, 4:00 PM MST to 5:00 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

An upper level low pressure system moving east across southern Arizona spread moisture into eastern Arizona and led to the development of scattered thunderstorms over the central deserts during the afternoon hours on May 9th. The storms generated gusty microburst winds in excess of 60 knots, and the outflow winds moving over dry ground produced a series of dust storms. Beginning at around 4 PM, several trained spotters in the Coolidge and Casa Grande areas reported visibilities at or below one quarter mile in dense blowing dust. Spotters indicated that wind gusts were 35 to 40 mph or greater as the dust storm moved through the area. The dense blowing dust created very hazardous driving conditions during the afternoon rush hour, however no significant accidents were reported.

Dust Storm, Greater Phoenix Area

When
May 9, 4:20 PM MST to 5:30 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

An upper level low pressure system moving east across southern Arizona spread moisture into eastern Arizona and led to the development of scattered thunderstorms over the central deserts during the afternoon hours on May 9th. The storms generated gusty microburst winds in excess of 60 knots, and the outflow winds moving over dry ground produced a series of dust storms; one of these affected the greater Phoenix metropolitan area. At 427 PM, a trained spotter four miles south of Gilbert reported a dust storm. The dense blowing dust primarily affected the southern and southeast portions of the greater Phoenix area. The dense blowing dust created hazardous driving conditions during the afternoon rush hour, fortunately no significant accidents were reported.

Dust Storm, Southwest Maricopa County

When
May 9, 5:24 PM MST to 7:00 PM MST
Where
Southwest Maricopa County forecast zone
Reported by
Mesonet

An upper level low pressure system moving east across southern Arizona spread moisture into eastern Arizona and led to the development of scattered thunderstorms over the central deserts during the afternoon hours on May 9th. The storms generated gusty microburst winds in excess of 60 knots, and the outflow winds moving over dry ground produced a series of dust storms. One of the dust storms moved into southwest Maricopa county late in the afternoon and impacted the community of Gila Bend. At 616 PM, the official weather station at the Gila Bend airport measured a peak wind gust to 49 knots and reported zero mile visibility in a dust storm.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370675, 370676, 370677.